Utah, 2007

Heavy Snow in Utah, February 23, 2007

February 23, 2007 · NWS SLC · 7 events in 7 counties and zones

A large winter storm brought mainly heavy snow to much of Utah. Accumulations ranges from 3 to 6 inches in many of the more populated valleys, to up to two feet in the mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large winter storm brought mainly heavy snow to much of Utah. Accumulations ranges from 3 to 6 inches in many of the more populated valleys, to up to two feet in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 23, 5:02 AM MST, 58 minutes earlier.

Area forecast discussion, Feb 23, 5:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 AM MST FRI FEB 23 2007

.SYNOPSIS...A COLD AND MOIST PACIFIC STORM WILL IMPACT MUCH OF THE
REGION TODAY. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION
LATE TONIGHT THROUGH SATURDAY...BEFORE ANOTHER PACIFIC SYSTEM
AFFECTS NORTHERN UTAH SUNDAY.

&&

.DISCUSSION...WINTER STORM IN PROGRESS ACROSS FORECAST AREA EARLY
THIS MORNING. WAVER VAPOR IMAGERY DEPICTS SHORTWAVE TROUGH
TRANSLATING THROUGH THE GREAT BASIN...WITH ASSOCIATED SURFACE
FRONT STRETCHING ROUGHLY ALONG I-15 CORRIDOR. BAND OF
SNOW ACCOMPANYING THIS FRONT AS IT GRADUALLY CROSSES UTAH. SNOW
MAY TAPER OFF LATER THIS MORNING FOR A TIME ALONG THE WASATCH
FRONT...BEFORE MID LEVEL FRONT ASSOCIATED WITH COLDEST 500MB TEMPS
MOVES INTO THE REGION BY EARLY AFTERNOON.

GIVEN PROLONGED PERIOD OF MOIST NW FLOW ALONG WITH MID LEVEL COLD
ADVECTION THROUGHOUT THE DAY...PRECIPITATION TOTALS LIKELY TO
EXHIBIT A STRONG OROGRAPHIC SIGNATURE WITH LOCATIONS FAVORED IN NW
FLOW DOING EXCEPTIONALLY WELL. STORM TOTALS ACROSS THE HIGHER
TERRAIN SUCH AS THE COTTONWOODS MAY APPROACH 2 FEET...WHILE THE
BENCHES OF THE WASATCH FRONT SOUTHWARD ALONG I-15 FROM FILLMORE
TO CEDAR CITY LIKELY LOOKING AT 5 TO 10 INCHES. GOING WARNINGS
ADVISORIES LOOK IN GOOD SHAPE.

PRECIPITATION EXPECTED TO TAPER OFF LATE THIS EVENING AS LARGE
SCALE SUBSIDENCE SPREADS ACROSS REGION. MAY SEE A PERIOD OF LAKE-
ENHANCED SNOW SHOWERS IMPACTING MAINLY SALT LAKE COUNTY THIS
EVENING. HOWEVER STRENGTHENING/LOWERING SUBSIDENCE LAYER MAY LIMIT
WINDOW OF OPPORTUNITY FOR THESE SHOWERS.

SHORTWAVE RIDGING BRIEFLY BUILD ACROSS THE REGION
SATURDAY...BEFORE STRONG PACIFIC JET SPREADS INLAND LATE SATURDAY
NIGHT INTO SUNDAY. LARGE SCALE ASCENT ASSOCIATED WITH NOSE OF THIS
JET PROGGED TO DEVELOP ACROSS NORTHERN UT SUNDAY...AND COMBINED
WITH MOIST AIRMASS SHOULD BRING ANOTHER ROUND OF HEAVY SNOW TO THE
HIGHER TERRAIN OF NORTHERN UTAH. WINTER STORM WATCHES MAY NEED TO
BE CONSIDERED FOR THIS AREA. VALLEY LOCATIONS MAY ALSO SEE
ACCUMULATING SNOWFALL FROM THIS EVENT...PARTICULARLY THE NORTHERN
WASATCH FRONT AND CACHE VALLEY.

MEDIUM RANGE MODELS CONTINUE TO CARVE ANOTHER DEEP SHORTWAVE INTO
THE INTERMOUNTAIN WEST DURING THE TUESDAY/WEDNESDAY TIMEFRAME.
SOME DISCREPANCY REMAINS WITH RESPECT TO TIMING OF THIS FEATURE.
FOR NOW HAVE MAINTAINED CHANCE POPS FOR THIS PERIOD.

&&

.AVIATION...SNOW REMOVAL OPERATIONS SHOULD BE EXPECTED THROUGH 15Z
WITH MOST LIKELY ACCUMULATION AMOUNTS AROUND 2 INCHES.  REASONABLE
CONFIDENCE IN BREAK IN ACCUMULATING SNOW WITH PRIMARILY VFR
VISIBILITIES EXPECT BETWEEN 15Z AND 19Z.  SHOULD SEE ANOTHER ROUND
OF SNOW MID AFTERNOON WHEN REINFORCING SHOT OF COLD AIR ARRIVES.
FROM 02Z-06Z...THERE IS A 30 PERCENT CHANCE FOR LAKE EFFECT SNOW
WITH IFR VISIBILITIES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 5 PM FRIDAY FOR UTZ002-UTZ003-UTZ004-
     UTZ015-UTZ016.

     WINTER STORM WARNING UNTIL 3 AM SATURDAY FOR UTZ006-UTZ007-
     UTZ008-UTZ009-UTZ010-UTZ017.

     SNOW ADVISORY UNTIL 5 PM FRIDAY FOR UTZ001-UTZ005.

     SNOW ADVISORY UNTIL 5 PM FRIDAY FOR UTZ014.

WY...SNOW ADVISORY UNTIL 5 PM FRIDAY FOR WYZ021.

&&

SEAMAN/BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 23, 4:36 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MST FRI FEB 23 2007

UTZ001>021-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
436 AM MST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND COLD PACIFIC STORM SYSTEM WILL IMPACT MUCH OF THE
OUTLOOK AREA TODAY. HEAVY SNOW IS EXPECTED ACROSS THE HIGHER
TERRAIN...AS WELL AS THE INTERSTATE 15 CORRIDOR FROM THE WASATCH
FRONT SOUTH TO CEDAR CITY. SEE THE LATEST WINTER WEATHER STATEMENT
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER MOIST PACIFIC STORM SYSTEM WILL SPREAD ACROSS NORTHERN
UTAH AND FAR SOUTHWEST WYOMING LATE SATURDAY NIGHT THROUGH SUNDAY.
HEAVY SNOW WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OF NORTHERN
UTAH DURING THIS TIME...WITH ACCUMULATING SNOWS POSSIBLE ACROSS
VALLEY LOCATIONS AS WELL.

A COLDER STORM SYSTEM IS FORECAST TO IMPACT THE OUTLOOK AREA
DURING THE TUESDAY WEDNESDAY TIMEFRAME. CONSIDERABLE UNCERTAINTY
REMAINS REGARDING THE TIMING AND TRACK OF THIS SYSTEM. BE SURE TO
MONITOR LATER OUTLOOKS AND FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I80 North

When
February 23, 6:00 AM MST to 9:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
Mesonet

Parish Creek, above Farmington, UT, received 18 inches of snow in 12 hours. Storm totals of 15 to 25 inches were reported along the northern Wasatch ridges.

Heavy Snow, Salt Lake and Toole Valleys

When
February 23, 6:00 AM MST to 6:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
NWS Employee

Upper Millcreek received 9 inches of snow.

Heavy Snow, Wasatch Mountains South of I80

When
February 23, 8:00 AM MST to 11:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Trained Spotter

Alta Collins reported 15 in 12 hours. 12-18 inches were common across the Cottonwoods. The road to Little Cottonwood Canyon was closed for about 6 hours due to heavy falling snow.

Heavy Snow, Western Unita Mountains

When
February 23, 8:00 AM MST to 10:00 PM MST
Where
Western Unita Mountains forecast zone
Reported by
Trained Spotter

Smith and Morehouse received 12 inches of snow in 12 hours.

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
February 23, 8:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
Trained Spotter

North Salt Lake Bench received 9 inches of snow.

Heavy Snow, Southern Wasatch Front/Lehi/Provo/Nephi

When
February 23, 8:00 AM MST to 9:00 PM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
Trained Spotter

Santaquin received 7 inches of snow, and 4 to 7 inches fell along the Utah Valley benches.

Heavy Snow, Central and Southwest Mountains

When
February 23, 9:00 AM MST to 11:00 PM MST
Where
Central and Southwest Mountains forecast zone
Reported by
Trained Spotter

Brian Head received a storm total of 21 inches of snow, including 13 inches in 8 hours. Also, numerous SNOTELs reported 12 to 20 inches in the south-central mountains.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15301, 15307, 15302, 15303, 15306, 15309, 15310.